[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 19, 1984

Prolonged Delirium After Metrizamide Myelography

Author Affiliations

From the Departments of Psychiatry (Dr Elliott) and Orthopedics (Dr Wild), Bayne-Jones Army Community Hospital, Fort Polk, La; and the Department of Radiology, Beauregard Memorial Hospital, De Ridder, La (Dr Snow).

JAMA. 1984;252(15):2057-2058. doi:10.1001/jama.1984.03350150057022
Abstract

MYELOGRAPHY with metrizamide (Amipaque) is an increasingly popular technique useful in the evaluation of radiculopathy. The most common neurologic side effects are headache, nausea, vomiting, and dizziness.1-3 More serious neuropsychiatric side effects reported include confusional states, hallucinations, sleep disturbances, agitation, and other signs of altered mental status.1-5 These changes have been reported as brief, lasting less than 48 hours, and benign in outcome.

We report a case, the first, to the best of our knowledge, in which the symptoms appearing after metrizamide myelography were severe and prolonged. A brief discussion of the etiology and treatment of these side effects follows the case presentation.

Report of a Case  A 56-year-old woman had a three-year history of low back and right leg pain precipitated by a minor injury. After an exacerbation of the pain that was not relieved by 14 days of bed rest, she was admitted to the hospital.

×